Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

162 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes acute renal failure following excess ingestion of methotrexate?

Answered by
Dr.
Dr. Divya Agarwal

Rheumatologist

Practicing since :1999

Answered : 569 Questions

default
Posted on Thu, 14 Aug 2014 in Medicines and Side Effects
Question: A negligent Doctor in XXXXXXX Tamilnad prescribed my mother Methatraxate 7.5mg daily for 60 days. My mother took the same for 6 or 7 days after which she was affected with XXXXXXX XXXXXXX syndrome and acute kidney injury. We have the presciptions, records and data for the same.

We need to know whether such injury can happen due to the above medicine overdose and if yes what are the long term effects on a old patient? The fees for the same?

We can courier or email the patient records on receiving confirmation from you...
doctor
Answered by Dr. Divya Agarwal 1 hour later
Brief Answer:
yes it is a possibility.

Detailed Answer:
hello,
It is very unfortunate that such an incident occured.
Yes it is definitely possible to get skin reactions and acute renal failure following excess ingestion of methotrexate.
It is a well known occurance which has been reported in scientific journals.
some amount of kidney function may be reversible if the causes like excess drug and dehydration are removed.
Howvever it needs to be seen whether the kidney function can be reversed depending on the size of kidneys on ultrasound and whether cortico medullary discrimination is mantained.
So the best option is to mantain hydration, avoid nephrotoxic drugs and see the reversibility of the problem.
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Divya Agarwal 4 hours later
I could not scan the documents in time. Hence I have enclosed the same now.
doctor
Answered by Dr. Divya Agarwal 34 minutes later
Brief Answer:
see below.

Detailed Answer:
Hello,
I saw all your reports.

According to the discharge summary the sr. creatinine was 2 which came to 0.8 when she was discharged after the skin lesions improved.

Was that the case.

Also the creatinine values are high, but are the kidneys contracted on ultrasound which would suggest chronic renal failure.

That is what we need to check in order to ascertain whether the kidney failure is due to methotrexate overdosage.
Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
default
Follow up: Dr. Divya Agarwal 17 hours later
Will do ultrasound and get back to you...
Will pay any additional fee if required at that point of time...
doctor
Answered by Dr. Divya Agarwal 7 hours later
Brief Answer:
that would be the right approach

Detailed Answer:
hello,
yes I think that would definitely help.
Also other routines like urine routine, serum electrolytes may also be repeated.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Dehydration

doctor1 MD

My father age 74 undergone heart bypass surgery in Godbole heart hospital thane on 2nd Jan 2011. He used to complain chest pains and gases in the night in the month of December and diagonised with heart blockages. After heart surgery he was discharged from hospital after successful operation and went to Andheri at my brother s place. At that time he had 101 fever and started having diarhea for so many times that he could not walk. He didnt want to have water or any food at that time. We admitted in Andheri hospital, and found that he is having infection with WBC went as much as 35K, Dr treated him with antibiotics and also dialysis since his urine output reduced due to dehydration. After 7 days his diarhea stopped, urine output increased and WBC count came to 10K. Again after 2 days he startted having diarhea with 100 fever, then dr consulted gastroentologist. He was of the opinion that this is due to antibiotic effect. Still my father had the diarhea and could not walk. So dr. Suggested colonoscopy. Blood culture, stool culture came negative. Just checking 1 what could be the reason of this? Anything related to operation? Infection? 2 He was very active before operation and sometimes had constipation 3 Will he be able bare colonoscopy and will it help

doctor1 MD

drink lots of water.. urinating quite offten clear in color feel very dehydrated? how can i tell if its my kidneys? no pain, constant urination. blood work came back normal, lytes, sugar creatine all okay why do i feel constantly dehydrated.. crack in my tongue

doctor1 MD

This is to inform you that my relative Miss Tina Das Roy (age 29) is suffering from IBS problem since 2006.Every year she has been admitted in hospital for 2-3 times due to intolerable pain or cramping spasm around her naval region. Please note that she is a chronic constipated patient. Before 1 or 2 days of the spasmic pain she face heavy constipated problem. Then suddenly acidity problem arise and for that reason it create huge pressure in upper abdomen and sometimes in chest without any prior intimation. Due to heavy constipation gas cannot pass out and several times it gives pressure on upper abdomen. At the same time she started vomiting and as a result of which no oral medicine work on it. Stomach becomes empty and for that dehydration occur and after that sometimes patient becomes senseless. At that time patient feels very cold and suffer from fever and cough. In that critical situation generally we admit her in nursing home or hospitals. In home generally we used to give medicines like Pantapazole, Domperidone-Pan D, Pan DSR ,Rabeprazole, Domperidone-Roles D Roles 20, Dotrin DSR, decolic etc ,Tegibs ,Morease I. In case of critical situation when we unable to give her oral medicine due to vomiting, Drotin, Decolc Zofer injection are given. Last four years we, all our family members are very much disturbed , worried mentally and physically due to her problem and we are not getting any way out of proper treatment or medication. We have done USG 3 times, All Type of Blood Tests, Barium X-ray, Endoscopy but all the reports normal. Now her service related exam will be held on the Month of Dec & Jan, so we are unable to go your Hospital right now, so we request please suggest what to do right now. If your physician is available in Kolkata, please inform us. We are sending this with lots of hope Waiting for reply

doctor1 MD

A friend of mine was suffering from kidney failure. She went on dialysis and improved so much that the doctor decided to remove her from it for a week as a trial run. She got sick with nausea, diarrhea, and dehydration and is now in the hospital. Can you tell me what is going on?

doctor1 MD

I have been suffering from dehydration for a month and a half. The problem is when I get fluids from the ER, it comes back again because I have Diabetes and the medicine Januvia is preventing the fluids to stay in my system. My doctor still wants...

doctor1 MD

My head is killing me my stomach is upset I vomited I’m dizzy and when I swallow it feel like it gets stuck right about half way down it’s uncomfortable sometimes it passes down and sometimes it comes back up. And my pain in the abdomen

doctor1 MD

I am a 39 year male and I am urinating every 30 minutes to 1 hour. I don't have any pain or discoloration. Just concerned at how often im going I'd like to know what this could be if anything dangerous or to be concerned of.